Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2013 Sep-Oct;51(8):801-3. doi: 10.3109/15563650.2013.831100. Epub 2013 Sep 4.

Toxic epidermal necrolysis after extensive dermal use of realgar-containing (arsenic sulfide) herbal ointment.

Author information

  • 1Division of Clinical Toxicology, Department of Medicine, Taipei Veterans General Hospital , Taipei , Taiwan.

Abstract

BACKGROUND:

Realgar (arsenic sulfide) is thought to be safe with few reports on toxicities or adverse effects and has been used in Traditional Chinese Medicine for many centuries. Serious realgar poisoning is rare, and we report a fatal case resulted from short-term use of realgar-containing herbal medicine through dermal route.

CASE DETAILS:

A 24-year-old man with atopic dermatitis had received 18 days of oral herbal medicine and realgar-containing herbal ointments over whole body from a Traditional Chinese Medicine (TCM) practitioner. Seven days after the herbal use, he had diminished appetite, dizziness, abdomen discomfort, itching rash, and skin scaling. He later developed generalized edema, nausea, vomiting, decreased urine amount, diarrhea, vesico-edematous exanthems, malodorous perspiration, fever, and shortness of breath. He was taken to the hospital on Day 19 when the dyspnea became worse. Toxic epidermal necrolysis complicated with soft tissue infection and sepsis was noted, and he later died of septic shock and multiple organ failure. The post-mortem blood arsenic level was 1225 μg/L. Herbal analysis yielded a very high concentration of arsenic in three unlabeled realgar-containing ointments (45427, 5512, and 4229 ppm).

CONCLUSION:

Realgar-containing herbal remedy may cause severe cutaneous adverse reactions. The arsenic in realgar can be absorbed systemically from repeated application to non-intact skin and thus should not be extensively used on compromised skin.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Write to the Help Desk